It's easy to get answers about health and nutrition! Just send your question by email to firstname.lastname@example.org and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I have recently developed a balance problem, actually more disorientation than balance. Scans have been done (didn't show anything), medication given to no avail, and no improvement. Do you think it is possible that diet or medication build-up of some kind could be causing the problem? I have been taking medication for my high triglycerides.
There are a number of causes of balance issues. The most common is Benign Positional Vertigo (BPV). There can be clear signs of this on physical exam that can help confirm this, but often BPV is a diagnosis of exclusion, with negative brain scans and lab tests. While medication can help this, interestingly, there are a set of maneuvers that can be of great benefit. The Mayo Clinic has one of the best explanations of this treatment.
While there is no clear link between high triglycerides and dizziness, another common issue can be reactive hypoglycemia. This is an abnormality of how the body handles glucose, with blood sugars plummeting after eating. This is easier to diagnose and we use a test called the three hour Oral Glucose Tolerance Test. A specific amount of glucose is given and blood sugars are checked at hourly intervals and a positive result occurs with abnormally low blood sugar. This can be a challenge for folks and the treatment includes eating smaller meals more often and choosing more complex carbohydrates.
Another less common reason for dizziness is Meniere's Disease. We're not exactly sure of the cause, but the prevailing theory is that there is a build up of fluid in the inner ear. It may also be that the makeup of that fluid is somewhat abnormal. There is some research to indicate that eating regularly, avoiding monosodium glutamate (MSG), and eating a lower sodium diet may help.
As far as medications are concerned, as a physician this is always one of the first areas that I look at. There are many medications that can cause the sorts of symptoms you are having and consulting with your doctor about each of those that you are taking is an important step.
Thanks for writing,
Timothy S. Harlan, MD, FACP